Alert archive / Alabama / Heat Advisories in 2021

Heat Advisory 6, NWS Huntsville, AL

July 30, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this heat advisory at Jul 30, 2021, 2:24 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jul 31, 2021, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 2:24 PM CDT (19:24 UTC)
In effect from
Jul 31, 2021, 10:00 AM CDT
Expired
Jul 31, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this heat advisory went out at Jul 30, 12:31 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 30, 12:31 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1231 PM CDT Fri Jul 30 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1022 AM CDT Fri Jul 30 2021

Another hot and humid day is in store for the Tennessee Valley, as
an H5 ridge/high centers over the Central Plains and an upper trough
begins to dig over the Southern Appalachians. High cirrus has been
evident resulting from a decaying thunderstorm complex that moved
across the OH River Valley overnight, and has helped keep
temperatures a little cooler than recent mornings so far. A weak
upper disturbance will push south through the area today, bringing
deeper moisture into the area. Unlike the past few days, this will
result in increased chances for showers and thunderstorms later this
afternoon. Because of the increase in cloud cover and uncertainty
tied to thunderstorm coverage later this afternoon, did not feel
confident enough to raise temperatures any today. Even with these
limiting factors in mind, there is still a chance some areas could
see enough clearing for sufficient diurnal heating and combined with
an airmass rich in moisture, afternoon heat indices could reach 105+
in some areas. For that reason, the Heat Advisory is warranted for
areas along and west of I-65 through 7PM this evening.

.SHORT TERM...(Tonight through Sunday)
Issued at 430 AM CDT Fri Jul 30 2021

The ridge will tend to become increasingly elongated W-E on Saturday
and warm low-lvl air will continue to be swept into the area in WNW
flow. Even behind the sfc front, temperatures will likely not budge
much as it essentially washes out just to our south. In fact, moist
advection in the low/mid levels will gradually push PW values higher.
However, a lack of overall dynamic forcing will limit convective
potential on Saturday. With 850 mb temps at levels near today and
with a better chance for better insolation and less shower
activity...temperatures on Saturday could actually be warmer than
today.

Increased amplification of the upr flow pattern will begin to take
place late Saturday into early Sunday, with a deepening trough
developing in the East CONUS. Strengthening low/mid level flow and
moisture advection in the Mid-Miss Valley may give rise to an MCS as
vorticity moves along the western flank of the trough through the
area. This feature may affect portions of our area by Sunday morning
and could produce strong wind gusts...but this will need to be
watched in future forecasts as its location of development and
movement are not certain. Otherwise, the vorticity maximum will move
SEWRD while a sfc boundary will be aligned generally W-E in the area
and numerous showers and thunderstorms are anticipated for Sunday.
Deep layer shear along with low-lvl lapse rates will be more
supportive of storm organization and strong updrafts/downdrafts,
especially during the late morning/afternoon.

.LONG TERM...(Sunday night through Thursday)
Issued at 430 AM CDT Fri Jul 30 2021

A consensus solution from the latest suite of global deterministic
and ensemble models suggests that a mid-level longwave trough will be
in place across the eastern half of North America at the beginning
of the extended period. The broader trough is predicted to gradually
become more amplified on Sunday night/Monday as a pronounced vort max
digs southeastward from the Central Plains into the TN Valley, and
lift from this feature will likely contribute to regeneration of
showers/thunderstorms along a cold front dropping southward through
the forecast area. Due to some uncertainty regarding lingering
impacts from thunderstorms during the day on Sunday, as well as the
speed/location of the cold front, we have kept POPs in the chance
range (highest south of the TN River). Lows on Monday morning will be
in the mid 60s-around 70 degree range, with highs later in the day
in the l-m 80s.

It is becoming increasingly apparent that by Monday night, light-
moderate northerly flow in the boundary layer will finally begin to
advect a noticeably cooler/drier airmass southward into the region.
This trend will persist for the remainder of the long term period, as
another vort max to our north evolves into a partially closed low
and drifts slowly eastward through the OH Valley. Lows will fall into
the m-u 60s Tuesday morning, and l-m 60s Wednesday/Thursday
mornings, with highs remaining in the l-m 80s. Regarding
precipitation chances, a weak disturbance crossing the region on
Tuesday could provide enough lift for a few postfrontal showers
during the day, with only a slight chance of showers in our eastern
areas on Wednesday/Thursday afternoons.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Jul 30 2021

VFR flight conditions are expected through the TAF period at both
terminals. Chances for afternoon thunderstorms will increase around
20z, but lower confidence in coverage prevents any higher mention
than VCTS in the TAFs at this time. Temporary reductions to MVFR
vsbys will be possible if any RA/TSRA impacts the terminals. Have
left fog out of the TAFs for this update, but may need to be added in
later especially in areas that receive rain today.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096.

&&

NEAR TERM...25
SHORT TERM...KDW
LONG TERM...70/DD
AVIATION...25

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 2:16 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
216 PM CDT Fri Jul 30 2021

ALZ001>010-016-TNZ076-096-097-311030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
216 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Dangerous heat is expected across the Tennessee Valley through early
this evening with peak heat index values between 105 to 113 expected.
An Excessive Heat Warning is in effect for northwest Alabama and a
Heat Advisory is in effect for the rest of north Alabama and southern
middle Tennessee until 7 PM CDT.

Isolated to scattered thunderstorms are expected to develop today
with best chances for activity in southern Middle Tennessee and
northeastern Alabama. A few storms may be capable of producing
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Dangerous heat is expected across the Tennessee Valley again on
Saturday, with peak heat index values in excess of 105 degrees
expected. A Heat Advisory is in effect for the entire forecast area
from 10 AM to 7 PM CDT.

A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.

The coverage of thunderstorms will remain fairly high on Sunday
night and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:42 PM CDTExcessive Heat WarningHUNColbert, Franklin, Lauderdale, Lawrence5 hr
Jul 30, 3:25 PM CDTSpecial Weather StatementHUNLawrence50 min
Jul 30, 3:59 PM CDTSpecial Weather StatementHUNJackson31 min
Jul 30, 4:08 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall37 min
Jul 30, 4:09 PM CDTSpecial Weather StatementHUNMorgan51 min
Jul 30, 4:13 PM CDTSpecial Weather StatementHUNMarshall47 min
Jul 30, 4:48 PM CDTSpecial Weather StatementHUNDeKalb27 min
Jul 30, 5:20 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jul 30, 5:26 PM CDTSpecial Weather StatementHUNLauderdale49 min
Jul 30, 5:36 PM CDTSpecial Weather StatementHUNJackson9 min
Jul 30, 5:45 PM CDTSpecial Weather StatementHUNLimestone, Madison30 min
Jul 30, 5:46 PM CDTSpecial Weather StatementHUNJackson44 min
Jul 30, 5:58 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone32 min
Jul 30, 6:10 PM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan50 min
Jul 30, 6:28 PM CDTSevere Thunderstorm WarningHUNJackson, Madison32 min
Jul 30, 6:37 PM CDTSevere Thunderstorm WarningHUNCullman23 min
Jul 30, 6:55 PM CDTSpecial Weather StatementHUNCullman, DeKalb, Lawrence, Marshall, Morgan50 min
Jul 30, 3:47 PM CDTSpecial Weather StatementHUNMoore28 min
Jul 30, 4:56 PM CDTSpecial Weather StatementHUNFranklin34 min

Nearby

Heat Advisories in Alabama, 2021Heat Advisories in Tennessee, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.